Background/Aim: The systemic administration of anticancer drugs may cause ocular adverse reactions (OARs). However, such adverse events are generally rare and occur with an unknown frequency. This study aimed to investigate the tendency of occurrence of OARs induced by systemic anticancer drugs using a large spontaneous pharmacovigilance database in Japan. Patients and Methods: The safety signals for eight OARs (periorbital and eyelid, conjunctival, corneal, scleral, lacrimal, lens, retinal, and optic nerve disorders) and their associations with anticancer drugs were evaluated by analyzing reporting odds ratios (RORs) and information components (ICs) based on data from the Japanese Adverse Drug Event Report (JADER). Results: Safety signals associated with anticancer drugs were detected for periorbital and eyelid disorders (imatinib), conjunctival disorders (imatinib and lapatinib), corneal disorders (S-1, erlotinib, capecitabine, cetuximab, gefitinib, vandetanib, trastuzumab emtansine, lapatinib), lacrimal disorders (S-1, pembrolizumab), lens disorders (lenalidomide, pomalidomide, elotuzumab, tamoxifen, bexarotene, venetoclax), retinal disorders (encorafenib, binimetinib, tamoxifen, nab-paclitaxel, trametinib, dabrafenib), and optic nerve disorders (tamoxifen and blinatumomab). Some anticancer drugs showed differences in safety signals based on sex and age. Conclusion: Safety signals indicative of the risk of occurrence of OARs were observed for several anticancer drugs, and several hitherto unreported ocular adverse events requiring caution were also detected. Our results will help predict the occurrence of OARs by oncologists, ophthalmologists, pharmacists, and other healthcare professionals.
All Science Journal Classification (ASJC) codes